Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, June 14, 2012

June 14, 2012 · NWS AMA · 17 events in 2 counties and zones

Severe thunderstorms developed and moved across the central and eastern Oklahoma Panhandle during the evening hours producing damaging thunderstorm wind gusts and large hail. There were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed and moved across the central and eastern Oklahoma Panhandle during the evening hours producing damaging thunderstorm wind gusts and large hail. There were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 14, 5:10 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 14, 5:10 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT THU JUN 14 2012

.AVIATION...
UPPER TROUGH WILL SLOWLY MOVE ACROSS THE PANHANDLES THIS EVENING
PRODUCING CONVECTION AT ALL THREE TAF SITES THROUGH ABOUT 06Z FRIDAY.
VFR CONDITIONS WILL PREVAIL OUTSIDE OF THE CONVECTION...WITH MVFR
CONDITIONS IN AND NEAR THE CONVECTION. IFR TO MVFR CONDITIONS WILL BE
POSSIBLE AT THE GUYMON TAF SITE BETWEEN 10Z AND 16Z FRIDAY AS A COLD
FRONT PUSHES THROUGH AND BRINGS SOME LOW CLOUDS BEHIND THE FRONT TO
THE OKLAHOMA PANHANDLE. WINDS WILL BE PRIMARILY SOUTH AND SOUTHEAST
10 TO 20 KNOTS WITH SOME HIGHER GUSTS...HOWEVER WINDS WILL BECOME
NORTHWESTERLY TO NORTHEASTERLY BEHIND THE FRONT AT BOTH THE DALHART
AND GUYMON TAF SITES THROUGH THE MORNING AND EARLY AFTERNOON HOURS.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 450 PM CDT THU JUN 14 2012/

DISCUSSION...
OF PRIMARY CONCERN THIS EVENING...AS OF 4 PM THUNDERSTORMS HAD BEGUN
TO DEVELOP ALONG A COLD FRONT NEAR THE WESTERN OKLAHOMA
PANHANDLE...AND ALSO ALONG A DRYLINE IN THE WESTERN TEXAS PANHANDLE.
THIS THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE AND SPREAD EAST
THROUGH TONIGHT AS AN UPPER LEVEL SHORTWAVE MOVES ACROSS THE
PANHANDLES. SOME OF THESE THUNDERSTORMS WILL BE STRONG TO SEVERE.

FRIDAY THROUGH SATURDAY...MOSTLY ZONAL FLOW ACROSS THE US WILL BEGIN
TO DESTABILIZE...WITH AN UPPER LEVEL LOW CUTTING OFF OVER THE DESERT
SOUTHWEST AND RETROGRADING OVER THE PACIFIC. WARM TEMPERATURES AND A
SLIGHT CHANCE FOR THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES. A
COLD FRONT SHOULD EDGE INTO THE WESTERN OKLAHOMA AND NORTHWESTERN
TEXAS PANHANDLES SATURDAY NIGHT...BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS ONCE AGAIN TO THAT AREA.

SUNDAY THROUGH WEDNESDAY...THE COLD FRONT WILL PULL NORTHWARD DURING
THE DAY ON SUNDAY...AS LEE SIDE CYCLOGENESIS STRENGTHENS. CONTINUED
TO KEEP MAX TEMPS ABOVE GUIDANCE INTO EARLY NEXT WEEK AS SOUTHERLY
WINDS AND A BUILDING UPPER LEVEL RIDGE ALLOW FOR TEMPERATURES TO
REACH INTO THE UPPER 90S AND LOWER 100S. NO MENTIONABLE POPS AT THIS
TIME.

WEDNESDAY NIGHT INTO FRIDAY...A DEVELOPING SURFACE LOW PRESSURE
SYSTEM IN THE LEE OF THE ROCKIES SHOULD PULL A COLD FRONT INTO AT
LEAST THE FAR NORTHWEST PANHANDLES WEDNESDAY NIGHT. MODELS DISAGREE
SLIGHTLY AS TO HOW STRONG THIS FRONT WILL BE...SO DECIDED TO GO WITH
THE STRONGER GFS. DID NOT INTRODUCE POPS AT THIS TIME AS CONFIDENCE
IS LOW...THOUGH SOME SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG THE
FRONT IF IT STALLS ACROSS THE AREA ON THURSDAY.

NF

FIRE WEATHER...
DESPITE RELATIVE HUMIDITIES DROPPING BELOW 20 PERCENT ACROSS WESTERN
PORTIONS OF THE PANHANDLES DURING THE AFTERNOONS THROUGH
TUESDAY...20 FOOT WIND SPEEDS SHOULD BE LESS THAN 15 MPH DURING THE
AFTERNOONS. ALSO...RECENT AND EXPECTED RAINFALL HAS KEPT FUEL
MOISTURE HIGHER AND FIRE DANGER RATINGS AT LOW TO MODERATE ACROSS THE
PANHANDLES.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/11
Hazardous weather outlook, Jun 14, 3:02 PM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT THU JUN 14 2012

OKZ001>003-TXZ001>020-150915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
402 PM CDT THU JUN 14 2012

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE
ENTIRE TEXAS AND OKLAHOMA PANHANDLES.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON THROUGH TONIGHT. LARGE
HAIL TO THE SIZE OF BASEBALLS AND DAMAGING WINDS UP TO 70 MPH WILL
BE THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAINFALL MAY CAUSE
LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MOSTLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS
MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES FRIDAY AND SATURDAY. WHILE
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...A FEW
STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAIN DURING THIS PERIOD MAY
ALSO CAUSE LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT
ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHEASTERN TEXAS PANHANDLE.
LIMITED SPOTTER ACTIVATION MAY BE NEEDED AGAIN ON FRIDAY AND SATURDAY
ACROSS THE PANHANDLES.

NF

In the hours before

Special weather statement, Jun 14, 6:22 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
722 PM CDT THU JUN 14 2012

OKZ002-TXZ002-003-150045-
TEXAS OK-HANSFORD TX-SHERMAN TX-
722 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR SHERMAN...HANSFORD
AND TEXAS COUNTIES.

AT 721 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
10 MILES EAST OF TEXHOMA TO 15 MILES SOUTH OF TEXHOMA TO 26 MILES
SOUTH OF TEXHOMA...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST
OF GUYMON TO 19 MILES EAST OF STRATFORD TO 15 MILES SOUTHEAST OF
STRATFORD...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KB
Local storm report, Jun 14, 6:23 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
723 PM CDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     6 ENE AMARILLO          35.22N 101.72W
06/14/2012  M59 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER AMA1200535

FENNER
Special weather statement, Jun 14, 6:27 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
727 PM CDT THU JUN 14 2012

TXZ012-013-017-018-150100-
POTTER TX-RANDALL TX-CARSON TX-ARMSTRONG TX-
727 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR ARMSTRONG...CARSON...
RANDALL AND POTTER COUNTIES.

AT 721 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG GUSTY WINDS ACROSS SOUTHEAST POTTER...NORTHEAST
RANDALL...SOUTHWEST CARSON...AND NORTHWEST ARMSTRONG COUNTIES
ASSOCIATED WITH WEAKENING THUNDERSTORMS.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE IN THESE AREAS.

KB
Local storm report, Jun 14, 6:35 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
735 PM CDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             10 E HARTLEY            35.89N 102.22W
06/14/2012  E1.75 INCH       HARTLEY            TX   PUBLIC

&&

EVENT NUMBER AMA1200536

ABM
Special weather statement, Jun 14, 6:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
735 PM CDT THU JUN 14 2012

TXZ007-008-150100-
HUTCHINSON TX-MOORE TX-
735 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR MOORE AND HUTCHINSON
COUNTIES.

AT 730 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 11 MILES WEST OF SANFORD...OR ABOUT
17 MILES SOUTHEAST OF DUMAS...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

KB
Local storm report, Jun 14, 6:44 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
744 PM CDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 E HEREFORD            34.82N 102.35W
06/14/2012  E1.00 INCH       DEAF SMITH         TX   PUBLIC

            RELAYED BY NSSL

&&

EVENT NUMBER AMA1200538

FENNER

The radar

The Dodge City radar (KDDC), 124 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
June 14, 6:45 PM CST to 6:47 PM CST
Where
Beaver County, 6.45 mi NNW of Turpin
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.950, -100.940

A trained spotter reported that the thunderstorm wind gust broke a two foot diameter tree about two to three feet above the ground. There were no reports of injuries or fatalities.

Hail, Texas

When
June 14, 6:52 PM CST to 6:54 PM CST
Where
Texas County, 2.76 mi N of Guymon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.720, -101.480

Hail, Texas

When
June 14, 6:54 PM CST to 6:56 PM CST
Where
Texas County, 0.69 mi N of (Guy)guymon Muni Arp
Measured
1 in hail
Reported by
Public
Coordinates
36.690, -101.500

Hail, Texas

When
June 14, 6:55 PM CST to 6:57 PM CST
Where
Texas County, 5.53 mi N of Guymon
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.760, -101.480

Hail, Texas

When
June 14, 6:56 PM CST to 6:58 PM CST
Where
Texas County, 0.69 mi N of (Guy)guymon Muni Arp
Measured
1.75 in hail
Reported by
Public
Coordinates
36.690, -101.500

Hail, Texas

When
June 14, 7:06 PM CST to 7:08 PM CST
Where
Texas County, 0.69 mi S of Guymon
Measured
0.75 in hail
Reported by
Public
Coordinates
36.670, -101.480

Hail, Texas

When
June 14, 7:15 PM CST to 7:17 PM CST
Where
Texas County, 10.29 mi SE of Eva
Measured
1.75 in hail
Reported by
Public
Coordinates
36.680, -101.790

Hail, Texas

When
June 14, 7:15 PM CST to 7:17 PM CST
Where
Texas County, 6.22 mi N of Guymon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.770, -101.480

Hail, Beaver

When
June 14, 7:44 PM CST to 7:46 PM CST
Where
Beaver County, 3.91 mi NW of Turpin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.910, -100.930

The Beaver County Emergency Management Office reported that the hail fell from about seven miles south of the Kansas and Oklahoma state line along Hollow North 1150 and then one mile east along Hollow East 0070.

Thunderstorm Wind, Texas

When
June 14, 8:08 PM CST to 8:09 PM CST
Where
Texas County, 2.76 mi E of Baker
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.870, -100.970

Local law enforcement officials reported the thunderstorm wind gusts along with heavy rain reducing the visibility to near zero.

Hail, Texas

When
June 14, 8:08 PM CST to 8:09 PM CST
Where
Texas County, 2.76 mi E of Baker
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.870, -100.970

Thunderstorm Wind, Beaver

When
June 14, 8:10 PM CST to 8:11 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Thunderstorm Wind, Beaver

When
June 14, 8:15 PM CST to 8:16 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Thunderstorm Wind, Beaver

When
June 14, 8:35 PM CST to 8:36 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Hail, Beaver

When
June 14, 8:46 PM CST to 8:47 PM CST
Where
Beaver County, 3.83 mi SSE of Elmwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.570, -100.490

Hail, Beaver

When
June 14, 8:59 PM CST to 9:00 PM CST
Where
Beaver County, 6.75 mi NW of Clear Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.760, -100.340

Hail, Beaver

When
June 14, 9:10 PM CST to 9:11 PM CST
Where
Beaver County, 3.04 mi SE of Slapout
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.590, -100.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390656, 390639, 390640, 390643, 390641, 390642, 390644, 390645, 390650, 390658, 390665, 390659, 390660, 390661, 390662, 390663, 390664.